ET, early menopause and osteoporosis at 40, are they connected?

Hi, I was diagnosed with ET just a couple of weeks before I turned 40 and was put straight on Aspirin and Hu (18 x 500mg per week). A few months later my GP decided I was also going through early menopause and then about a year later after that I had osteoporosis too ( after walking on a broken foot for weeks, the GP just telling me to wear sensible shoes and not even looking at it!!). It all feels to much to be just coincidence and now I'm caught in a trap of everything I speak to my GP about I'm told it could be because of all the meds I'm on and to ask my haematologist and then when I ask him I am told Hu doesn't have side affects speak to my GP !!!

I just seem to be left to deal with everything on my own.

Is there any body else out there with a similar diagnosis also feeling there's a link between then all?

8 Replies

  • Hi

    My sister is in her late 40's now and has ET, she has been going through the menopause for a few years now. Is not on Hydroxycarbomide though.

    Its difficult for her, she gets night sweats but is it the ET or is it the menopause, or both.

    No one has said its because of her ET but i guess it could be.


  • Hi, yes, I have thought that my early menopause at 45 was due to my disease. I did take HU for about 3 months but quit due to the inability to exercise while on the med. I always find myself saying "I went through menopause 10 yrs ago, when I was dx with ET." I do think there could be a correlation.

  • Mmmm not sure I am 53 with ET diagnosed 7 years ago on Hydrea and aspirin ..... And only just about on menopause now although had perimenopause for about 5 years .... It is confusing at times as yes we get heat and sweats from ET ... And from the years leading up to menopause ... And no doubt some of the side effects of Hydrea as similar to stuff you also get leading up to menopause .... I think us girlies are getting a bit of a double dose of some bits whatever age we get to menopause .... But the good news is the menopause bits will end

  • Hi Denise. I have PV.diagnosed 2011. at aged 46. I had early menopause and constant pain in all my joints. However no signs of oestoporosis or artheritis. So the constant pain is yet to be explained. My GP is a bit rubbish his answer on 2 occasions has been " you better ask your specialist" I think he just feels out of his depth. I know the pain is related to the PV because it changes depending on how close to venesection I am. Hormones are bound to be effected but sadly this is not an area of research being carried out as it is not life saving or profitable. ( sorry I'm not particularly political just pointing it out ) I know how hard it is when you are trying to keep yourself as healthy as possible and it fees like you are falling on deaf ears. You could "insist " on a referral to a Rheumatologist . If you are in pain your GP would not be doing his job properly if he doesn't.

    Good Luck

  • Thank you, I know I'm not the only one feeling these frustrations and worries. Here's to keeping our chins up and keeping going x

  • hi Titatagg

    get your gp to check for vit d levels.

    one of the most common reasons for joint pain and is epedemic in this country.

    hope this helps


  • I believe my early menopause is due to the meds, I have ET, and the hot flushes and night sweats could be from both, it is confusing. I don't bother discussing it with the GP as they have no idea about our conditions and regularly write my one down as thrombocytopenia nor thrombocythaemia. I correct them and explain it yet they do this all the time, and the last time I was sent to hospital for urgent scans it was wrong despite me explaining this at the appointment. They have also pried to prescribe me drugs that one should not take with aspirin so I remind them is this ok with aspirin and HU. I do believe we have to seize our own initiative on most things, find alternative therapies that work and then raise them with the consultants.

  • Hi Denise C, I'm sorry to hear you have been having such a hard time, it sounds like you are not getting the support you might hope for from the professionals. Could you see another GP?

    I was diag with ET JAK2 pos, aged 39 (5 years ago). I'm only on aspirin - so far, so good. I've just recently had my GP confirm that I have gone through the menopause early - my FSH levels would indicate I am post menopause. Many of the symptoms I've experienced over the last few years I'd attributed to the ET, but now I can see that they may well have been due to the menopause. Or of course they may have acted with a double-whammy effect! :-(

    Do I think there's a link? I honestly don't know, but I can't help but wonder whether the trigger for the ET might have triggered the early menopause too....?

    I hope things improve for you. Best wishes x

You may also like...